Alert archive / Kansas / River Flood Warnings in 2019

River Flood Warning 91, NWS Wichita, KS

May 20, 2019Montgomery County, Wilson County, Kansas

NWS Wichita, KS issued this river flood warning at May 20, 2019, 2:23 PM CDT for Montgomery County, Wilson County, Kansas. It took effect at May 21, 2019, 1:42 AM CDT. It was in force for 10 days.

The area

The counties it named.

The facts

Issued
May 20, 2019, 2:23 PM CDT (19:23 UTC)
In effect from
May 21, 2019, 1:42 AM CDT
Expired
May 31, 2019, 7:50 AM CDT
In force
10 days
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

Counties Montgomery County, KS, Wilson County, KS

The radar

The Tulsa radar (KINX), 134 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Verdigris River at Independence (IDPK1). The gauge peaked at 45.29 ft at May 27, 2019, 7:00 AM CDT.

actionminormoderate20304005/2005/2105/2205/2305/2405/2505/2605/2705/2805/2905/3005/3106/01
Action stage
28 ft
Minor stage
30 ft
Moderate stage
47.6 ft
Major stage
53 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07170500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 20, 12:30 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 20, 12:30 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1230 PM CDT Mon May 20 2019

.SHORT TERM...(Today through Wednesday night)
Issued at 402 AM CDT Mon May 20 2019

Forecast Headline (Major!): Flood/Flash Flood Remains High From
This Afternoon Thru Tue Afternoon.

Today-Tue:
Intense upper-deck cyclone that is crossing Desert Southwest is
still expected to move slowly E/SE across the Central/Southern
Rockies tonight then would transition into a STRONG SHARPLY
NEGATIVELY tilted trof as it digs across the OK & TX Panhandles on
Tue. With time the character would induce a nearly stationary E/W
oriented surface front draped across North TX to transition into
a warm front that'll lift straight N. The northward progress of
the front continues to be a major factor, primarily from a severe
thunderstorm standpoint. The front should lift as far as Central
KS by Tue morning and to the KS/Nebraska border Tue afternoon. The
front should then pivot as an intense surface cyclone moves E
across Northwest KS on Tue. There's disagreement among the
short term models on the evolving lower-deck pattern Tue evening
but they come into better agreement Tue night in lifting the low
NE across Nebraska Tue night. This would shunt the rich moisture
axis E late Tue night. Until then a deep, very moist airmass would
remain entrenched across the region & with deep-scale ascent
increasing, there will definitely be heavy rains for all areas.
The Flash Flood Watch remains intact in all respects.

Tue night-Wed:
Dry weather is still slated Tue & Tue evening, but thunderstorms
should return to primarily southeast KS Wed afternoon.

.LONG TERM...(Thursday through Sunday)
Issued at 402 AM CDT Mon May 20 2019

Unfortunately we do not look to get into any kind of drying out
period through these days, as the GFS and ECMWF remain consistent
in the mean upper trough remaining anchored over the western
CONUS, with southwest flow aloft remaining over the Plains.
Should see an uptick in activity Thu afternoon into Thu night as
one of the vort lobes lifts across eastern CO and eventually into
the northern Plains. With PWs staying in the 1.5-1.75 range
through these extended periods, it's also not out of the question
to see showers and storms freely develop with afternoon heating,
with any shower or storm being efficient rain producers.
Dewpoints staying in the upper 60s to around 70 will also make for
mugging conditions into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1225 PM CDT Mon May 20 2019

Low clouds will expand across central Kansas this afternoon along
with numerous showers/storms. Meanwhile MVFR cigs will begin to
develop over south central KS and expand into southeast Kansas by
tonight. IFR/LIFR cigs will affect much of central/south central
KS for late this afternoon into tonight north of warm front with
widespread showers/storms.

&&

.HYDROLOGY...
Issued at 402 AM CDT Mon May 20 2019

Widespread flooding is still anticipated this afternoon and
especially from tonight into Tue morning.

First wave of elevated convection is expected Mon afternoon, with
another surge of strong theta-e advection along and north of the
warm front bringing another and more significant round of storms
Mon night. PW values by Mon night will be in the 1.75-2.00 inch
range which should result in hourly rainfall rates over an inch
per hour and possibly as high as 2-3 inches per hour. Flash
flooding looks like a good possibility Mon night into Tue morning,
especially across south central KS into the Flint Hills. With
many rivers already running above normal, and reservoirs
continuing to release water, a strong river response is also
likely which could be an issue through the entire work week.
Current thinking is widespread 3 to 4 inches, with pockets of 6+
inches for those areas that see storms both Mon afternoon and Mon
night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    62  60  75  54 / 100 100  70   0
Hutchinson      60  57  74  51 / 100 100  60  10
Newton          60  58  73  52 / 100 100  70   0
ElDorado        61  60  74  55 / 100 100  90  10
Winfield-KWLD   65  62  76  57 / 100 100  80   0
Russell         54  51  70  46 / 100 100  60  10
Great Bend      56  53  70  47 / 100 100  50  10
Salina          58  54  73  50 / 100 100  80  10
McPherson       58  56  73  50 / 100 100  70  10
Coffeyville     69  66  75  60 /  90 100 100  10
Chanute         66  62  75  59 /  90  90 100  10
Iola            65  61  74  58 /  90  90 100  10
Parsons-KPPF    68  64  75  59 /  90 100 100  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday afternoon for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...CDJ
HYDROLOGY...EPS
Hazardous weather outlook, May 20, 1:12 PM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
112 PM CDT Mon May 20 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-211815-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
112 PM CDT Mon May 20 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Widespread heavy rainfall with 2 to 3 inches are likely across much
of the region through tonight, with locally higher amounts around 6
inches possible. The area greatest at risk for highest rainfall
amounts will affect mainly south central and southeast Kansas. The
heavy rainfall will cause significant rises on area rivers and
creeks with many likely to exceed flood stage. The heavy rainfall
will also lead to flash flooding of some rural and urban areas due
to saturated ground soils. Please see latest flash flood watch for
more details.

Strong to severe thunderstorms are also possible through tonight
with the greatest risk across south-central and southeast Kansas
near the Oklahoma border. The main risks will be half dollar size
hail and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will continue in all areas Tuesday morning. While
they may be strong or severe, the greatest threats are heavy rains
which would aggravate the flooding situation. If heavy rains occur
Tuesday afternoon, they would be confined to southeast Kansas.

Occasional thunderstorms, several of which may be severe, will
occur in all areas from Wednesday night thru next Sunday. The
thunderstorms may begin in southeast Kansas Wednesday afternoon.
More heavy rains are possible that may cause further flooding.

Significant to very significant flooding will be possible for many
rivers through the week, so you should listen for further River
Flood Warnings and statements.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across southern Kansas for tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 20, 1:08 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
108 PM CDT Mon May 20 2019

KSZ067-082-091-201900-
Reno KS-Harper KS-Kingman KS-
108 PM CDT Mon May 20 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Reno County in south central Kansas...
  Harper County in south central Kansas...
  Kingman County in south central Kansas...

* Until 200 PM CDT.

* At 106 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Cunningham to Burlington...and moving northeast at 45 mph.

Hail up to the size of dimes...wind gusts up to 50 mph...and heavy
rain will be possible with these storms.

* Locations impacted include...
  Kingman, South Hutchinson, Anthony, Harper, Pretty Prairie, Attica,
  Norwich, Arlington, Cunningham, Turon, Nashville, Yoder, Murdock,
  Waterloo, Willowdale, Zenda, Spivey, Bluff City, Cleveland and
  Langdon.

LAT...LON 3700 9835 3738 9835 3739 9846 3783 9847
      3806 9780 3700 9780
TIME...MOT...LOC 1808Z 234DEG 38KT 3758 9847 3692 9842

BUTLER
Special weather statement, May 20, 1:19 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
119 PM CDT Mon May 20 2019

KSZ093-094-098-201845-
Cowley KS-Chautauqua KS-Elk KS-
119 PM CDT Mon May 20 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Cowley County in south central Kansas...
  Chautauqua County in southeastern Kansas...
  Southwestern Elk County in southeastern Kansas...

* Until 145 PM CDT.

* At 117 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  south of Dexter to near Foraker...and moving northeast at 70 mph.

Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Sedan, Cedar Vale, Moline, Dexter, Grenola, Elk Falls, Elgin, Hale
  and Maple City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3707 9680 3750 9649 3729 9596 3700 9621
      3700 9674
TIME...MOT...LOC 1818Z 212DEG 61KT 3707 9671 3691 9659

BUTLER
Special weather statement, May 20, 1:45 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Wichita KS
145 PM CDT Mon May 20 2019

KSZ094-098-201915-
Chautauqua KS-Elk KS-
145 PM CDT Mon May 20 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Chautauqua County in southeastern Kansas...
  Southern Elk County in southeastern Kansas...

* Until 215 PM CDT.

* At 144 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Cedar Vale...moving northeast
  at 40 mph.

Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Sedan, Moline, Longton, Grenola and Elk Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3713 9653 3717 9653 3730 9651 3750 9639
      3737 9597 3702 9621
TIME...MOT...LOC 1845Z 218DEG 36KT 3715 9641

BUTLER
Special weather statement, May 20, 1:55 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Wichita KS
155 PM CDT Mon May 20 2019

KSZ067-068-082-083-091-092-201945-
Reno KS-Harper KS-Harvey KS-Sumner KS-Sedgwick KS-Kingman KS-
155 PM CDT Mon May 20 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Reno County in south central Kansas...
  Northeastern Harper County in south central Kansas...
  Southwestern Harvey County in south central Kansas...
  Northwestern Sumner County in south central Kansas...
  Western Sedgwick County in south central Kansas...
  Eastern Kingman County in south central Kansas...

* Until 245 PM CDT.

* At 153 PM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from near Pretty Prairie to near Norwich to near
  Anthony...and moving northeast at 25 mph.

Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Wichita, Goddard, Clearwater, Anthony, Cheney, Halstead, Harper,
  Colwich, Conway Springs, Haven, Burrton, Garden Plain, Mount Hope,
  Pretty Prairie, Andale, Bentley, Argonia, Norwich, Viola and Yoder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3812 9752 3775 9750 3731 9748 3714 9803
      3741 9801 3785 9807
TIME...MOT...LOC 1855Z 225DEG 24KT 3780 9796 3746 9792 3719 9799

BUTLER
Special weather statement, May 20, 2:14 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
214 PM CDT Mon May 20 2019

KSZ070-094-095-098-201945-
Wilson KS-Greenwood KS-Chautauqua KS-Elk KS-
214 PM CDT Mon May 20 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Wilson County in southeastern Kansas...
  Southeastern Greenwood County in southeastern Kansas...
  North central Chautauqua County in southeastern Kansas...
  Eastern Elk County in southeastern Kansas...

* Until 245 PM CDT.

* At 211 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over Elk Falls,
  or 7 miles southeast of Howard...moving northeast at 45 mph.

Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Moline, Longton, Fall River, Elk Falls, New Albany, Buxton, Fall
  River Lake and Fall River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3737 9634 3770 9604 3741 9573 3738 9580
      3739 9596 3733 9596 3725 9618
TIME...MOT...LOC 1914Z 226DEG 37KT 3737 9620

BUTLER
Special weather statement, May 20, 2:19 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
219 PM CDT Mon May 20 2019

KSZ052-068-069-083-092-201945-
Butler KS-Harvey KS-Marion KS-Sumner KS-Sedgwick KS-
219 PM CDT Mon May 20 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Butler County in south central Kansas...
  Harvey County in south central Kansas...
  Southern Marion County in central Kansas...
  Northeastern Sumner County in south central Kansas...
  Sedgwick County in south central Kansas...

* Until 245 PM CDT.

* At 215 PM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from 5 miles northeast of Burrton to near Clearwater...
  and moving east at 60 mph.

Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Wichita, Derby, Newton, El Dorado, Andover, Haysville, Augusta,
  Park City, Valley Center, Bel Aire, Mulvane, Goddard, Rose Hill,
  Hesston, Maize, Clearwater, Halstead, Marion, North Newton and
  Douglass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3812 9766 3818 9750 3817 9737 3822 9737
      3838 9690 3754 9679 3739 9757
TIME...MOT...LOC 1917Z 253DEG 52KT 3807 9760 3748 9752

BUTLER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:03 AM CDTRiver Flood WarningICTEllsworth26 hr
May 20, 9:14 AM CDTRiver Flood WarningICTAllen12 days
May 20, 9:14 AM CDTRiver Flood WarningICTAllen, Neosho13 days
May 20, 9:14 AM CDTRiver Flood WarningICTNeosho14 days
May 20, 9:14 AM CDTRiver Flood WarningICTLabette, Neosho21 days
May 20, 9:14 AM CDTRiver Flood WarningICTCherokee, Labette16 days
May 20, 9:47 AM CDTRiver Flood WarningICTSumner66 hr
May 20, 9:49 AM CDTRiver Flood WarningICTWilson66 hr
May 20, 9:52 AM CDTSpecial Weather StatementICTHarper23 min
May 20, 9:53 AM CDTRiver Flood WarningICTLincoln24 hr
May 20, 9:59 AM CDTRiver Flood WarningICTMcPherson, Saline4 days
May 20, 10:01 AM CDTRiver Flood WarningICTSaline56 hr
May 20, 10:13 AM CDTSpecial Weather StatementICTHarper, Sumner47 min
May 20, 1:03 PM CDTSpecial Weather StatementICTLabette27 min
May 20, 1:08 PM CDTSpecial Weather StatementICTHarper, Kingman, Reno52 min
May 20, 1:19 PM CDTSpecial Weather StatementICTChautauqua26 min
May 20, 1:45 PM CDTSpecial Weather StatementICTChautauqua30 min
May 20, 1:55 PM CDTSpecial Weather StatementICTSedgwick50 min
May 20, 2:14 PM CDTSpecial Weather StatementICTElk31 min
May 20, 2:19 PM CDTRiver Flood WarningICTHarvey, Reno5 days
May 20, 2:19 PM CDTRiver Flood WarningICTHarvey9 days
May 20, 2:19 PM CDTRiver Flood WarningICTSedgwick7 days
May 20, 2:19 PM CDTSpecial Weather StatementICTButler, Harvey, Sedgwick26 min
May 20, 2:23 PM CDTRiver Flood WarningICTWilson8 days
May 20, 2:23 PM CDTRiver Flood WarningICTMontgomery11 days
May 20, 2:24 PM CDTRiver Flood WarningICTKingman4 days
May 20, 2:24 PM CDTRiver Flood WarningICTSedgwick, Sumner65 hr
May 20, 2:24 PM CDTRiver Flood WarningICTSumner4 days
May 20, 2:26 PM CDTRiver Flood WarningICTButler58 hr
May 20, 2:26 PM CDTRiver Flood WarningICTButler, Cowley66 hr
May 20, 2:29 PM CDTAreal Flood WarningICTButler, Chautauqua, Cowley, Elk, Greenwood, Harper and 7 more21 hr
May 20, 2:29 PM CDTRiver Flood WarningICTCowley10 days
May 20, 2:29 PM CDTRiver Flood WarningICTButler, Cowley55 hr
May 20, 2:29 PM CDTRiver Flood WarningICTButler, Cowley10 days
May 20, 2:35 PM CDTRiver Flood WarningICTReno15 days
May 20, 2:35 PM CDTRiver Flood WarningICTReno, Sedgwick16 days
May 20, 2:35 PM CDTRiver Flood WarningICTSedgwick8 days
May 20, 2:35 PM CDTRiver Flood WarningICTSedgwick, Sumner9 days
May 20, 2:35 PM CDTRiver Flood WarningICTSumner21 days
May 20, 2:35 PM CDTRiver Flood WarningICTCowley21 days
May 20, 2:35 PM CDTRiver Flood WarningICTSedgwick54 hr
May 20, 2:38 PM CDTRiver Flood WarningICTMarion59 hr
May 20, 2:38 PM CDTRiver Flood WarningICTChase7 days
May 20, 2:38 PM CDTRiver Flood WarningICTChase, Lyon8 days
May 20, 2:49 PM CDTSpecial Weather StatementICTButler26 min
May 20, 3:18 PM CDTAreal Flood WarningICTBarton, Ellsworth, Lincoln, McPherson, Reno, Rice and 2 more24 hr
May 20, 3:22 PM CDTFlash Flood WarningICTAllen, Labette, Montgomery, Neosho, Wilson2 hr
May 20, 3:44 PM CDTSpecial Weather StatementICTSumner31 min
May 20, 3:49 PM CDTSpecial Weather StatementICTElk26 min
May 20, 3:56 PM CDTFlash Flood WarningICTButler, Chase, Cowley, Elk, Greenwood, Marion and 3 more7 hr
May 20, 4:15 PM CDTSpecial Weather StatementICTGreenwood30 min
May 20, 4:58 PM CDTSpecial Weather StatementICTCowley32 min
May 20, 5:00 PM CDTSpecial Weather StatementICTWoodson30 min
May 20, 5:02 PM CDTSpecial Weather StatementICTGreenwood28 min
May 20, 5:34 PM CDTSpecial Weather StatementICTChautauqua26 min
May 20, 5:39 PM CDTAreal Flood WarningICTLabette, Montgomery, Neosho, Wilson17 hr
May 20, 6:00 PM CDTSpecial Weather StatementICTChautauqua30 min
May 20, 6:19 PM CDTSpecial Weather StatementICTChautauqua26 min
May 20, 6:31 PM CDTFlash Flood WarningICTChautauqua, Elk, Greenwood4 hr
May 20, 6:42 PM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery, Wilson41 min

Nearby

River Flood Warnings in Kansas, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.